Brown spotting and IUD is common combination. Many women notice brown spotting during use of IUD. Intra Uterine Device (IUD) is a safe and effective method of modern reversible contraception which is pretty popular among women who cannot use hormonal contraception for several medical and non-medical reasons and who need long-term safe contraception. IUDs are small flexible devices made of metal and/or plastic – they may be inert, or may release copper or some specific hormone.
There are many types of IUDs in the market (with and without hormonal components) and most can be inserted for 5-10-12 years making contraception easy and long-term.
Mechanism of contraceptive action for all types IUDs includes the following elements:
Inhibition of sperm migration in the upper female genital tract,
In addition, hormone-releasing IUDs cause changes in the amount and viscosity of the cervical mucus, inhibiting sperm penetration.
Brown spotting and IUD – causes
Combination of brown spotting and IUD has some causes which should be taken into account before IUD insertion.
Brown spotting and IUD
Main causes for brown spotting and IUD use could be:
Endometrial trauma (made by IUD),
Vaginal infections and/or pelvic infections,
Hormonal disturbances (if IUD has hormonal component).
Brown spotting is common during the first 3-6 months of use of a copper-bearing IUDs but this side effect is not harmful and could slowly disappear over time.
Brown spotting is one of unpleasant side effects of IUD. During first 6 months with IUD you could experience the brown spotting.
Brown vaginal spotting may occur during the first few weeks due to the initial reaction of the lining of the uterus (endometrium). Actually IUD is not normal and not usual object which is not recognized by uterus and at the beginning uterine contractions try to remove the “unknown object” from uterus. At the same time, during insertion IUD can scratch (damage) the internal lining of the uterus and damaged small vessels can bleed. Old oxidized blood usually comes out from vagina like brown spotting. This should not be a cause for concern, but if the spotting is heavy, or accompanied by pelvic pain and/or fever, the woman should contact the clinic immediately.
It is well known that one of side effects of all IUDs is infection which could appear at different stages – during insertion, after few months through IUD external (in vagina) thread and later if vagina infected (different types of bacteria, sexually transmitted diseases). Vaginal infection easily can reach uterus through IUD thread and trigger inflammation (endometritis or pelvic inflammatory disease called “PID”). Brown spotting is typical symptom of endometritis. So on-going brown spotting during IUD contraception could mean inflammation in women reproductive system.
Brown spotting during IUD could be pretty scary if you don’t know what is causing it. Brown spotting or bleeding may increase in the first few months and continue to be irregular during whole menstrual cycle.
Cramping pain and brown spotting may occur for the first 24 to 48 hours after insertion of the device. If the woman experiences this, she can take pain-relief tablets such as aspirin, ibuprofen or paracetamol (acetaminophen).
Sometimes women could notice brown spotting after intensive physical activities or after sexual contacts or after gynecological exams. The infected intrauterine device (IUD) may cause a pus-like cervical spotting along with mild uterine tenderness. Removal of the device should stop the spotting and the pain.
The percentage of women who develop brown spotting because of inflammation (endometritis or PID) while using IUD is about 1-3%. The risk is highest shortly after placement (especially within the first 20 days) and if you have a vaginal infection at the time of placement. After the first 20 days, the risk of PID is reduced.
During the first three to six months of IUD use, the number of brown spotting or bleeding days could be increased and bleeding patterns may be irregular. Thereafter the number of brown spotting days usually decreases but brown spotting may remain irregular.
Non stopping brown vaginal spotting could be a sign of vaginal or pelvic infections and a health care professional should be contacted immediately.
Disclaimer: It is strongly recommended to consult your doctor for professional advice. Above mentioned information and recommendations are just general and should be adapted to each person according to personal health indicators and status.